If your doctor has prescribed Celexa (citalopram hydrobromide) for depression, you may wonder if the drug will affect your weight. Some antidepressant drugs can cause weight gain, a side effect that patients sometimes dislike so much that they stop taking their medication. Celexa, however, tends to have little or no effect on weight in most people.
When you first begin taking Celexa, you could lose about 1.1 lbs, according to the information provided by the manufacturer. This weight loss can be caused by nausea and loss of appetite, which are relatively common side effects that usually disappear within a few weeks. Contact your doctor if you continue to have unpleasant side effects or seem to be losing too much weight.
Celexa is one of several drugs called selective serotonin re-uptake inhibitors, or SSRI’s. As a group, SSRI’s cause slight weight gain in approximately 5 percent to 20 percent of people, according to the "Handbook of Psychiatric Drug Therapy." If weight gain does occur while taking Celexa, the amount is generally small -- ranging from 2.2 and 3.3 lbs over the course of a year -- according to a report published in the January 2011 issue of "Journal of Obesity."
Both weight loss and weight gain can be symptoms of depression, so talk to your doctor about any change in your weight. Do not stop taking Celexa on your own. Contact your doctor immediately if your depression worsens or if you begin to think about suicide.